A final update on my Effexor withdrawal

I failed to update on my Effexor withdrawal because, well, you know why.

After three to four weeks, my Effexor symptoms – well, most of them anyway – have dissipated. The brain shocks were gone by early February. The vertigo as of now has completely resolved. (Although I’ll probably still have occasional instances where it may linger.) The dizziness also has lightened up. I can confidently say that I’m pretty much back-to-normal. All cases will differ, but for me, it took about five weeks total to have a complete recovery.

But don’t do headstands after Effexor – whoo, boy, can that throw you for a loop.

Also – it took about four weeks to get the drowsy effect of fluoxetine (Prozac) out of my system. January was an extremely rough month for meds, let me tell you.

Brain Shivers quote

"The brain shivers are even scarier. If I straighten my head to fast or look up too quickly I get this out of body experience where it feels like I’m being electrocuted. It feels like my brain bounces back and forth. And for those few seconds I am unreachable."

I can totally relate. (quote courtesy Graham’s Blog)

UPDATE: Venlafaxine withdrawal symptoms

I previously wrote about how fluoxetine helped smooth out my withdrawal from venlafaxine. I’m doing much better and am able to function.

What’s the update then?

I’ve got lingering side effects from either the fluoxetine or the venlafaxine – I’m not sure which.

somnolenceThe lingering somnolence/grogginess for about a week or so can definitely be attributed to fluoxetine. I’d never struggled with somnolence on any med except when I first started Effexor in the hospital. Grogginess has never been a problem except for my antihistamine medication hydroxyzine.

The brain shocks still linger. They’re not as bad nor are they frequent. I can walk around, turn, spin – no problem. But if I’m in the middle of walking  down the street and turn my neck slightly to see if a car is coming before I cross – *zap!* – brain shock. That’s all I get for the rest of my 15-minute walk. I’d say that’s pretty good (considering what I’d previously endured).

Dizziness, vertigo, and light-headedness: those are much more frequent. As I sit here and type, my entire field of vision can swirl clockwise and return to normal via counter-clockwise. It happens for about 3 seconds or less, but it’s long enough for me to notice and go, “Whoa.” (Who needs recreational drugs when you’ve got withdrawals from psych meds?) These side effects are not as frequent as they used to be with the direct venlafaxine withdrawal, but they can occur about 30 times or less throughout a 17-hour day (7 a.m.-12 a.m.) for me.

I’ve read that people can use fluoxetine to offset venlafaxine withdrawal symptoms with relatively uneventful side effects. Somnolence was not a fun side effect. Just a warning.

My semi-daily fluoxetine update

Okay, the brain shivers are gone. Completely. I still get some vertigo and light-headedness but it happens maybe three times a day max. So fluoxetine has eliminated some of the effects.

I wasn’t prepared for fluoxetine’s side effects, however. And boy, it’s got some kickers.

Since I was on an incredibly low dosage (10-20 mg), there weren’t many side effects.
But boy, is somnolence kicking my butt.

After becoming used to waking up before I’m supposed to, now I’m having the opposite problem: I can’t get up at all. I need my husband to drag me out of bed. And since he’s so nice, he doesn’t do that either.

Argh. As of Friday night, I’ve stopped taking fluoxetine so I’m praying to God that these side effects will go away. I hate somnolence. I’ve had that issue with hydroxyzine (Atarax) and it’s the same reason that I refuse to take quetiapine (Seroquel). I’m getting sleepy right now. If I can get up before noon, I’ll be so freakin’ lucky.

The metabolism aspect of fluoxetine doesn’t make me jump for joy.  According to my favorite “reputable” site, wikipedia:

“Fluoxetine is metabolised to norfluoxetine, and it may take up to 1 to 2 months for the active drug substance to disappear from the body.”

I don’t know if I can tolerate somnolence for 1-2 months. I hope the side effects from this is out of my system by the end of the week.

Come to think of it: somnolence vs. brain shivers?

I’ll take somnolence ANY DAY.

Venlafaxine withdrawal symptoms

Work has got me busy, folks, so posts may drop significantly in the next coming days/months. Possibly through April or May. (I’ll probably have one of those work days when I end up doing more blogging than working. It happens every now and then.) But don’t be surprised if Saturday quotes, Wednesday puppies, and Sunday stats are what pops up each week. I’ve got many of those backlogged through April. I’ll try to backlog some other posts on bipolar disorder and depression for the coming weeks and quickly blog on anything that’s timely.

electric shockIn the meantime, I had to take a sick day today. It’s my third day off of the Effexor and I’m having some weird side effects (see Case 1: Standard Dose under the link). Whenever I turn or move too quickly (consider your “natural” body turn), I “kind of” see stars and the whole world slightly spins beyond my field of vision for about 3 seconds before coming back into focus. After doing some light research on the side effects of venlafaxine (Effexor’s generic name), I’ve found out that side effects can incude vertigo, dizziness, light-headedness (associated with dizziness), and something called “brain shivers,” which are a form of electric shock sensations. You know that feeling when you get an electric shock from somebody? Yeah, imagine feeling that throughout your whole body. Precisely; not a good feeling. Nancy Schimelpfening, blogger for depression.about.com, found a newsgroup posting on the brain shiver effect, mainly associated with venlafaxine:

It happens to me if I turn my head quickly, or if I stop suddenly, or in general with sudden motion. They’re worse if I’m nervous.

i’ve seen them described as feeling as though your brain keeps going when you turn your head. that doesn’t seem quite adequate to me. it’s more like this:

you turn your head (or your whole body — this happens to me if i whirl around too quickly as i’m taking the stairs. what. doesn’t everyone whirl on the stairs…?), but your brain *stays put* for a micro second, then tries to catch up but only in a stuttering, stopstart motion, accompanied by a staccato ‘zzt zzt zzt’ with each stop. the ‘zzt’ you can feel in your head, an electric sort of vertigo, and it often reverberates in your hands and fingers. some folks feel it in their toes; i haven’t yet.

sometimes your brain overshoots and comes strobing back, then overshoots again.. this all unfolds in just a second or two.

these days i endeavor to go around corners all smooth slow and steadylike. helps to reduce the number of brain shivers per day

Yeah, that’s me. It’s hard to explain to someone who’s never felt it. I got this feeling after not taking Paxil for three days too. The effects eventually wore off, but it was such a weird feeling.

Read the rest of this entry »